Alert archive / North Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Newport/Morehead City, NC

August 2, 2016Currituck County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2016, 11:13 AM EDT for Currituck County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 11:13 AM EDT (15:13 UTC)
Expired
Aug 2, 2016, 11:45 AM EDT
In force
32 min
Issued by
NWS Newport/Morehead City, NC

County Currituck County, NC

The radar

The Norfolk radar (KAKQ), 152 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

332 
WWUS82 KMHX 021513
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT TUE AUG 2 2016

NCZ103-021545-
OUTER BANKS DARE-
1113 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...

AT 1113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
SHORES...OR 12 MILES SOUTHEAST OF GRANDY...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...WRIGHT BROTHERS NATIONAL MONUMENT...
DUCK COE PIER AND AVALON PIER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3599 7556 3600 7579 3608 7579 3609 7574
      3612 7575 3613 7575 3611 7574 3614 7575
      3621 7577 3621 7569
TIME...MOT...LOC 1513Z 277DEG 10KT 3611 7574 

$$

27

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:56 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 9:56 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
956 AM EDT TUE AUG 2 2016

.SYNOPSIS...
A weak frontal boundary will drift south into the area Today. The
front will then move south of the area and stall on Wednesday.
Weak high pressure will extend over the area from the northeast
Thursday and Friday, then an inland trough pattern will return for
the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 10 AM Tuesday...Zones in good shape. No changes needed.
Latest surface analysis indicates an ill-defined frontal boundary
stretching from the southern Delmarva Peninsula west to
southwestern Virginia. Weak shortwave trough combined with an
elongated area of drying aloft, as noted in WV/IR imagery,
resulted in convection earlier this morning but has since waned
and shifted off Diamond Shoals away from the OBX. KMHX Dual- Pol
radar estimates ranged 2-3 inches from Hatteras Inlet to Avon
which likely caused ponding of HWY 12 between 4-6 AM EDT. Adjusted
POPS down to reflect latest trends with dry morning conditions
inland and a slight chance along the central OBX. Boundary layer
mixing prevented fog development early this morning.

The weak frontal boundary will slowly drift south into the northern
portions of the CWA today while the Bermuda High continues to
extend over eastern NC from the Western Atlantic. Good convergence
along the weak frontal boundary combined with weak/ill-defined
shortwave troughs aloft will support scattered to numerous showers
and thunderstorms today/this afternoon. Only minor changes to POPs
this afternoon, high chance inland to likely along and east of HWY
17. QPF amounts range between 0.25-0.50 across the region, though
stronger thunderstorms could yield 1-2 inches if they train over
the same areas, which is possible given weak westerly steering
flow in the mid levels. Modest instability with MUCAPE values
ranging 2000-3000 J/KG and PWATS above 2 inches could support and
isolated severe thunderstorms, mainly wet-microbursts, with
biggest threats of hail and damaging wind gusts. Shear remains the
limiting factor for severe storms, typical for August convection
across Eastern NC.

Low level thicknesses will fall a few meters compared to Monday,
combined with increased clouds and shower/thunderstorm coverage,
supporting maximum temps in the mid to upper 80s across the
region.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 330 AM Tuesday...Convective activity will continue into the
evening and overnight hours across Eastern NC, with highest POPs
along/east of the southward-moving cold front (along and east of
HWY 17). The surface front should move south to along the southern
coast by 12Z. Loss of daytime heating should help stabilize the
atmosphere late this evening, reducing severe potential, though
guidance suggests a modest shortwave trough/vortmax moving through
the region in WNW flow aloft around 06-12Z which may help support
a few stronger thunderstorms. Increased POPs slightly to introduce
likely POPs along the coast through 06Z, diminishing to high-
chance POPs across east through 12Z. Another warm and muggy night
expected with minimum temps in the low 70s inland to mid 70s along
the coast and Outer Banks.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tuesday...Models remain in decent agreement with
surface front stalling just south of area Wednesday with weak high
pressure wedging in from northeast. However there is a trend away
from front becoming diffuse and instead a weak wave or several
waves of low pressure moving along boundary in the Thursday-
Saturday time frame. There is quite a bit of model difference in
timing and location of these waves, thus not enough confidence to
make significant changes to previous forecast of mainly low chance
mainly diurnal POPs for end of week into weekend. There is a
better agreement that another mid level trough will move across to
north Sunday-Monday, resulting in another weak front pushing into
area.

Wednesday into Wednesday night...Weak frontal boundary over
northern sections early expected to push south during the day,
then stalling just south of area Wed night. Will see a slightly
cooler and drier air mass spread in north to south. Main threat of
convective activity will be over southwest half of area Wednesday
with intersection of front and weak sea breeze action. Just a
slight chance lingering along coast Wed night.

Thursday through Saturday night...Models are indicating some weak
short wave energy will left behind over area as main mid level
trough moves out to northeast, and lead to weak surface wave
action along stalled frontal boundary near south coast. Per above,
model spread on timing and location of surface wave development
results in not enough confidence to make significant adjustments
to previous forecast of low chance diurnal POPs during period.
Temps near normal Thursday-Friday, then a few degrees warmer
Saturday.

Sunday through Monday...Models trying to push another front
through the area late weekend into early next week, as upper low
pushes through southern Canada and the NE US and trough off the
east coast. The GFS is slightly faster moving the boundary through
late Saturday night and Sunday, while the ECMWF pushes it through
Sunday and Sunday night. Expect convection to remain primarily
diurnally driven and will continue chance pops each afternoon with
less chances overnight. Low level thickness values support temps
near or slightly above climo with highs in the mid 80s to low 90s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
.Short Term /through 06Z Wednesday/...
As of 10 AM Tuesday...High confidence of VFR conditions for the
short term period with light SW winds. Expect showers and
thunderstorms again this afternoon due to a frontal boundary
approaching the area from the north combined with weak shortwave
troughs aloft. Sub-VFR conditions are possible in any stronger
storms to impact the TAF sites, and will handle with VCTS for now
due to questions regarding timing and coverage this afternoon.
Showers and thunderstorms may linger for OAJ/EWN this evening as
the frontal boundary sags south towards the southern coast.

Long Term /Wednesday through Saturday/...
As of 400 AM Monday...Predominant VFR conditions expected through
the period. Periods of sub-VFR conditions possible with scattered
showers and thunderstorms through Wednesday as an upper tough and
frontal boundary moves across area. Sub-VFR low stratus and/or fog
will be possible each morning. Isolated diurnal convection
possible Thursday through Saturday.

&&

.MARINE...
Short Term /Through Tonight/...
As of 10 AM Tuesday...Zones in good shape. No changes needed. Latest
surface and buoy data indicate W/SW winds 5-15 knots with seas 2-4
ft with 5 ft seas across the outer central/southern coastal
waters. Convection briefly built seas to 6 ft at Diamond Shoals
buoy 41025, while the gradient winds briefly build seas across
Onslow Bay to 6 ft at buoy 41159. Both buoys have since fallen
back to 5 ft, thus will hold off on issuance of SCA with
winds/seas expected to remain below SCA criteria. W/SW winds will
remain to 5-15 kt today as a frontal boundary drifts south through
the waters, effectively shifting winds N/NE for the northern
coastal waters and Albemarle Sound by this evening. Winds will
shift to the NE around 10 KT behind the front and become light in
the vicinity of the front at 5-10 KT. Across the southern waters
winds will remain SW at 5-15 KT through this afternoon, then
become NE 5-10 kt overnight as the frontal boundary shifts south
near the Crystal Coast. Seas will remain mostly 2-4 feet across
the waters through the period, except some 1 ft seas along the
immediate northern coast and some areas of 5 foot seas possible
across the outer central and southern waters. Showers and
thunderstorms may again impact the waters this afternoon.

Long Term /Wednesday through Saturday/...
As of 400 AM Tuesday...A weak front will push south through the
waters Wednesday. Post-frontal northeast winds 10 to 15 knots
will spread north to south over northern and central waters
including Pamlico Sound during the day with seas building to 2-4
feet, highest north of Ocracoke. Latest guidance still does not
show much of a surge over 10 KT through the southern waters on
Wednesday, though could still see winds increase to 10-15 knots.
Latest models are trending toward some surface wave development on
stalled frontal boundary during Thursday-Saturday period, but lack
of agreement on timing and location results in not enough
confidence to make significant forecast changes. Will continue to
indicate mainly easterly winds 15 knots or less for northern and
central waters Thu-Fri with varying mainly southeast-south for
southern waters. Models generally agree on southwest winds
increasing to 10-15 knots over all waters Saturday.

Seas mainly 2-3 feet during period except solid 3-4 feet for
northern half of waters with persistent easterly flow Thu-Fri.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...DAG
NEAR TERM...HSA/DAG
SHORT TERM...DAG
LONG TERM...JBM
AVIATION...HSA/DAG/JBM
MARINE...HSA/DAG/JBM
Hazardous weather outlook, Aug 2, 4:13 AM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
413 AM EDT TUE AUG 2 2016

NCZ029-044>047-079>081-090>094-030815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
413 AM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-030815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
413 AM EDT TUE AUG 2 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY
WINDS, HEAVY RAIN, AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1113 AM EDT TUE AUG 2 2016

NCZ103-021545-
OUTER BANKS DARE-
1113 AM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OUTER BANKS DARE
COUNTY...

AT 1113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHERN
SHORES...OR 12 MILES SOUTHEAST OF GRANDY...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN SHORES...WRIGHT BROTHERS NATIONAL MONUMENT...
DUCK COE PIER AND AVALON PIER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3599 7556 3600 7579 3608 7579 3609 7574
      3612 7575 3613 7575 3611 7574 3614 7575
      3621 7577 3621 7569
TIME...MOT...LOC 1513Z 277DEG 10KT 3611 7574

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:25 AM EDTSpecial Weather StatementMHXHyde50 min
Aug 2, 4:10 AM EDTAreal Flood AdvisoryMHXDare110 min
Aug 2, 11:43 AM EDTSpecial Weather StatementMHXCurrituck32 min
Aug 2, 11:48 AM EDTSpecial Marine WarningMHX42 min
Aug 2, 12:15 PM EDTAreal Flood AdvisoryMHXDare2 hr
Aug 2, 12:17 PM EDTSpecial Weather StatementMHXDare28 min
Aug 2, 12:24 PM EDTSpecial Marine WarningMHX66 min
Aug 2, 12:29 PM EDTSpecial Weather StatementMHXDare46 min
Aug 2, 1:24 PM EDTSpecial Weather StatementMHXDare36 min
Aug 2, 1:31 PM EDTSpecial Marine WarningMHX59 min
Aug 2, 2:58 PM EDTSpecial Marine WarningMHX47 min
Aug 2, 2:58 PM EDTSpecial Weather StatementMHXTyrrell62 min
Aug 2, 3:34 PM EDTSpecial Weather StatementMHXMartin41 min
Aug 2, 3:38 PM EDTSpecial Weather StatementMHXTyrrell, Washington67 min
Aug 2, 4:29 PM EDTSpecial Weather StatementMHXMartin, Tyrrell, Washington46 min
Aug 2, 4:49 PM EDTSpecial Weather StatementMHXBeaufort26 min
Aug 2, 5:09 PM EDTAreal Flood AdvisoryMHXBeaufort, Martin, Pitt, Washington111 min
Aug 2, 5:17 PM EDTSpecial Weather StatementMHXBeaufort, Hyde, Martin43 min
Aug 2, 6:18 PM EDTSpecial Weather StatementMHXPamlico42 min
Aug 2, 6:20 PM EDTSpecial Weather StatementMHXJones25 min
Aug 2, 6:23 PM EDTSpecial Weather StatementMHXCarteret52 min
Aug 2, 6:33 PM EDTSpecial Marine WarningMHX42 min
Aug 2, 6:48 PM EDTSpecial Weather StatementMHXOnslow42 min
Aug 2, 7:04 PM EDTSpecial Weather StatementMHXCarteret41 min
Aug 2, 7:32 PM EDTSpecial Weather StatementMHXCarteret, Onslow58 min

Nearby

Special Weather Statements in North Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.